Michigan, 2016

Hail in Michigan, March 6, 2016

March 6, 2016 · NWS APX · 1 event in 1 county or zone

An isolated strong thunderstorm developed ahead of a cold front, producing penny-sized hail in far northern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated strong thunderstorm developed ahead of a cold front, producing penny-sized hail in far northern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 6, 7:27 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 6, 7:27 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
727 PM EST SUN MAR 6 2016

.UPDATE...
ISSUED AT 727 PM EST SUN MAR 6 2016

SHORT WAVE TROUGH IS MOVING THROUGH ONTARIO EARLY THIS EVENING
JUST CLIPPING THE NRN LAKES REGION. BROAD WARM ADVECTION FORCING
HAS BEEN PRESENT ACROSS THE GREAT LAKES THROUGH THE MUCH OF THE
DAY...WITH A NARROW MOISTURE/INSTABILITY AXIS NOSING UP THROUGH
WISCONSIN INTO EASTERN UPPER MICHIGAN. INTERSECTION OF SHORT WAVE
FORCING/LOCALIZED TIGHTER THETA-E AXIS ACROSS EASTERN UPPER
MICHIGAN AND POCKET OF STEEP MID LEVEL LAPSE RATES HAS POPPED OFF
A NARROW CORRIDOR OF SHOWERS AND EVEN SOME THUNDER ACROSS NRN
CHIPPEWA COUNTY IN THE LAST FEW HOURS. HAVE BEEFED UP SHOWER
CHANCES AND ADDED THUNDER TO THE FORECAST UP THAT WAY ACCORDINGLY.

MEANWHILE...ELEVATED CONVECTION HAS STARTED TO EXPAND SOUTHWARD
INTO THE TIP OF THE MITT JUST IN THE LAST HOUR AS THOSE STEEPER
LAPSE RATES AND QG-ASCENT SAGS SOUTHWARD IN TIME. MOISTURE/WEAK
INSTABILITY AXIS AND ASSOCIATED SHOWER CHANCES WILL CONTINUE SAG
DOWN THROUGH NRN LOWER MICHIGAN THROUGH THE COURSE OF THE
EVENING...ALTHOUGH FORCING AND INSTABILITY WEAKEN WITH TIME. GOING
FORECAST ALREADY HAS THIS IDEA ALTHOUGH I HAVE EXPANDED THUNDER
WORDING TO COVER MORE AREAS OF THE CWA THIS EVENING.

&&

.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 309 PM EST SUN MAR 6 2016

IMPACT WEATHER: FOG LATE IN EASTERN UPPER?

SYNOPTIC PATTERN AND OBSERVATIONS:

EARLY AFTERNOON ANALYSIS...LOW PRESSURE IN NRN ONTARIO THIS
AFTERNOON WITH A TRAILING COLD FRONT AND ASSOCIATED SHORTWAVE NOW
DRAPED ACROSS WESTERN ONTARIO AND SRN MANITOBA. OTHER WEAKISH SFC
LOW PRESSURE IN THE DAKOTAS AND WARM FRONT PRESSING THROUGH THE
UPPER MISSISSIPPI VALLEY. LOW LEVEL MOISTURE/THETA-E ADVECTION IS
INCREASING WITH TIME AS SOUTHERLY WINDS CONTINUE TO INCREASE. THERE
WERE A FEW AREAS OF HIGH BASED REFLECTIVITY ACROSS LAKE SUPERIOR IN
THE STRONGEST LOW TO MID LEVEL WAA...BUT NOTHING REACHING GROUND.
ALL SFC PRECIPITATION WAS IN THE DEEPEST MOISTURE ACROSS NRN
SECTIONS OF ONTARIO.

IN OUR NECK OF THE WOODS...LOW CLOUDS CONTINUE TO SCOUR OUT DUE TO
BETTER AFTERNOON SUN...DOWNSLOPING EFFECTS FROM GUSTY SOUTHERLY
WINDS...AND WAA ADVECTION AND RESULTING DEPLETION OF SHALLOW
OVERLAKE INSTABILITY COMING IN OFF LAKE MICHIGAN. WE STILL HAD SOME
THIN HIGH LEVEL CLOUDS STREAMING ACROSS THE REGION AHEAD OF THE
SHORTWAVE. SKIES WERE GENERALLY BECOMING MORE SUNNY/CLEAR.

TEMPERATURES WERE CLIMBING THROUGH THE MID AND UPPER 30S TOWARD THE
40F MARK.

SYNOPTIC PATTERN AND WEATHER EVOLUTION:

THE ONTARIO SHORTWAVE SHARPENS A BIT AS IT WORKS THROUGH THE
PROVINCE BY 12Z...WITH THE ASSOCIATED COLD FRONT SAGGING INTO
EASTERN UPPER. VERY WEAK CONVERGENCE ALONG THE FRONT ITSELF...AS IT
IS MORE OF A COL AREA BY DAYBREAK. THE FORCING EXPECTATION IS STILL
FOR THE STRONG LOW TO MID LEVEL WAA TO SCRAPE THE SAULT ALONG WITH
SOME POSSIBLE UPPER DIVERGENCE DYNAMICS FROM A 90+ KT UPPER JET.
THIS COULD BRING ULTIMATELY THE BETTER CHANCE FOR SEEING SOME
DEVELOPING SHOWERS...BUT WE CAN'T OVERLOOK INCREASING LOW LEVEL
MOISTURE THROUGH THE NIGHT INTO NRN LOWER AND STEEP LAPSE RATES
ALOFT WHILE THE CORE OF THE LOW LEVEL JET LIFTING THROUGH ROUGHLY
FRANKFORT/MANISTEE/GAYLORD/GRAYLING/ALPENA/ROGERS CITY AREAS MID TO
LATE EVENING. THIS IS THE CORRIDOR WHERE THERE COULD ALSO BE SOME
SCATTERED SHOWERS...AND A LOW CHANCE AT HEARING A CLAP OF THUNDER OR
TWO WITH MUCAPES UP TO 500 J/KG.

AFTER THE WAVE CROSSES SHORTLY AFTER MIDNIGHT...MOISTURE ALOFT
STRIPS OUT WHILE LOW LEVEL MOISTURE CONTINUES TO POOL INTO NRN
MICHIGAN AHEAD OF THE WEAK COLD FRONT. FCST BUFR SOUNDINGS DISPLAY
MORE OF A PATCHY DRIZZLE LOOK...BUT THIS IS LIKELY TO ONLY BE ACROSS
EASTERN UPPER. WITH SUCH WEAK CONVERGENCE ALONG THAT BOUNDARY...WILL
NOT ADD ANY DRIZZLE TO THE FORECAST..BUT PERHAPS FOG DEVELOPMENT
THERE? SKIES SHOULD STILL BE MAINLY CLOUDY ALL AREAS...AS SLIGHT
INCREASE IN HEIGHTS/RIDGING OVERNIGHT COUPLED WITH THE MOISTURE
ADVECTION...BRINGS DECENT CONFIDENCE IN CLOUDY SKIES BY SUNUP.

EVEN WITH SOME CLEARING HEADING INTO THE EVENING AND MUCH OF THE
GUSTINESS WANING...STRONG WINDS ABOVE THE SFC WILL KEEP THE BL
CHURNING ENOUGH FOR LOW TEMPERATURES TO REMAIN ABOVE FREEZING. SO
EVEN IF THERE IS SOME PATCHY DRIZZLE ACROSS EASTERN UPPER...NO ICE
ISSUES FORESEEN.

EXPECT LOWS IN THE MIDDLE TO UPPER 30S.

&&

.SHORT TERM...(MONDAY THROUGH WEDNESDAY)
ISSUED AT 309 PM EST SUN MAR 6 2016

HIGH IMPACT WEATHER POTENTIAL:  MINIMAL.

PATTERN SYNOPSIS/ANTICIPATED EVOLUTION:  UPPER TROUGH WILL DEEPEN
OVER THE DESERT SOUTHWEST EARLY THIS WEEK...AND THIS WILL ALLOW
DOWNSTREAM UPPER RIDGE TO SET UP OVER THE EASTERN HALF OF THE CONUS.
SLOW/STEADY WAA ACROSS THE GREAT LAKES REGION /WITH H8 TEMPS
APPROACHING +10C BY MIDWEEK/ COUPLED WITH WEAK MID LEVEL SHORT WAVES
LIFTING NWD ACROSS THE WESTERN GREAT LAKES...WILL SET THE STAGE FOR
PERIODS OF MAINLY LIGHT RAIN THROUGH MIDWEEK.

MONDAY...IN ADDITION TO AFOREMENTIONED UPPER RIDGING AND A GENERAL
SOUTH TO SOUTHWEST SURFACE FLOW...MODELS DEPICT A WEAKISH WEST-EAST
SURFACE BOUNDARY VICINITY OF ERN UPPER MONDAY ASSOCIATED WITH A
SHORT WAVE THAT WILL BE DROPPING ESEWD ACROSS SRN QUEBEC. MODEL
SOUNDINGS SHOW A DECENT AMOUNT OF LOW LEVEL MOISTURE AREA-WIDE...
THOUGH ACROSS ERN UPPER /N OF BOUNDARY/ LLVL MOISTURE LOOKS MORE
SUBSTANTIAL WITH A DEFINITE FOG/DRIZZLE LOOK TO IT -- AND WILL CARRY
THIS IN FORECAST HERE. ELSEWHERE...DEEP MOISTURE LACKING FOR PRECIP
UNTIL MOST LIKELY MONDAY EVENING WHEN MODELS SHOW DEEPER MOISTURE
CREEPING IN FROM THE SOUTH. DO EXPECT MAINLY CLOUDY SKIES THOUGH...
AND THIS WILL KEEP HIGH TEMPS IN THE 40S.

MONDAY NIGHT AND TUESDAY...DEEP SW FLOW AND WAA WILL CONTINUE TO
BRING MILDER AIR AND A BIT MORE MOISTURE INTO THE REGION...WITH H8
TEMPS FORECAST IN THE UPPER SINGLE DIGITS. OVERALL FORCING QUITE
WEAK...HOWEVER...SUGGESTING POCKETS OF JUST LIGHT RAIN OR DRIZZLE
BOTH MONDAY NIGHT AND TUESDAY - MAINLY OVER WESTERN AND NORTHERN
PARTS OF FORECAST AREA. THOUGH IT WILL BE RATHER CLOUDY/FOGGY/DREARY
THE GOOD NEWS - AT LEAST FOR THOSE LOOKING FOR SIGNS OF SPRING - IS
THAT TEMPS WILL BE IN THE 30S TO NEAR 40 MONDAY NIGHT AND IN THE
UPPER 40S TO MID 50S TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...LITTLE CHANGE...WITH MAINLY CLOUDY BUT
MILD CONDITIONS EXPECTED. NORTH TO SOUTH FRONTAL BOUNDARY WILL
EXTEND FROM WRN LAKE SUPERIOR TO THE CENTRAL PLAINS TUESDAY NIGHT
AND WILL INCH TOWARD /OR INTO/ THE GREAT LAKES BY WEDNESDAY. THIS
WILL KEEP REGION IN THE MILDER AIR...WITH SOME BOUTS OF LIGHT RAIN
LIKELY CONTINUING /EXACT TIMING OF LIGHT RAIN WILL BE DEPENDENT UPON
ARRIVAL OF WEAK MID LEVEL RIPPLES PUSHING NNEWD IN THE FLOW/. LOWS
TUESDAY NIGHT SHOULD HOLD IN THE 40S...WITH HIGHS WEDNESDAY RANGING
FROM THE UPPER 40S /NORTH/ TO THE UPPER 50S /SOUTH/.

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 309 PM EST SUN MAR 6 2016

MODELS ARE IN AGREEMENT WITH A WEAK AREA OF LOW PRESSURE OVER THE
GREAT LAKES REGION PRODUCING SOME RAIN SHOWERS OVER NORTHERN
MICHIGAN AT THE BEGINNING OF THE EXTENDED PERIOD. SURFACE HIGH
PRESSURE WILL BUILD INTO THE AREA BEHIND THE DEPARTING STORM
SYSTEM...ALONG WITH UPPER LEVEL RIDGING...FRIDAY. THIS WILL CONTINUE
THE ABOVE NORMAL TEMPERATURE TREND THROUGH THE EXTENDED
PERIOD...ALONG WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES THROUGH
SUNDAY. A CUT OFF LOW OVER THE SOUTHERN PLAINS WILL FINALLY DRAW
GULF MOISTURE NORTHWARD AND BEGIN IT'S MARCH TOWARDS THE GREAT LAKES
REGION...WITH A WEAK SURFACE REFLECTION...BEGINNING TO INCREASE
CLOUDINESS SUNDAY AFTERNOON AND RETURN RAIN CHANCES INTO THE WEEKEND.

DAYTIME TEMPERATURES WILL BE IN THE MID 40S TO MID 50S. LOW
TEMPERATURES WILL DROP INTO THE UPPER 20S TO MID 30S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 727 PM EST SUN MAR 6 2016

VFR CIGS WILL CONTINUE TO DOMINATE THE TERMINAL SITES TONIGHT...ALONG
WITH STRONG WINDS OFF THE SFC AND LLWS CONDITIONS. SPOTTY SHOWERS
ARE EXPECTED TO DEVELOP ACROSS NRN LOWER MICHIGAN THIS EVENING AND
HAVE ADDED VCSH TO THE TAF SITES.

LOWERING CIGS WILL TAKE SHAPE ON MONDAY ACROSS THE TIP OF THE MITT
WHERE PLN MAY SEE A PERIOD OF MVFR CONDITIONS. VFR ELSEWHERE WITH
MUCH LIGHTER WINDS AS COMPARED TO TODAY.

&&

.MARINE...
ISSUED AT 309 PM EST SUN MAR 6 2016

SMALL CRAFT ADVISORIES EVERYWHERE TONIGHT AS A TIGHT PRESSURE
GRADIENT GETS EVEN TIGHTER. GUSTS GREATER THAN 25 KNOTS DESPITE
TOTAL LOSS OF OVERLAKE INSTABILITY. A WEAK COLD FRONT APPROACHING
EASTERN UPPER OVERNIGHT WILL PROVIDE A CHANCE FOR SCATTERED SHOWERS
OUT AHEAD OF IT...ALONG WITH A COUPLE OF CLAPS OF THUNDER. WINDS
WEAKEN ALONG THIS FRONT...BUT MAY HAVE TO EVENTUALLY THINK OF
EXTENDING THE ADVISORY INTO MONDAY MORNING FOR THE SRN NEARSHORE
WATERS OF LAKES MICHIGAN AND HURON. WINDS STAY BELOW ADVISORY
THROUGH MONDAY WITH GROWING STABILITY. DESPITE MUCH GREATER
STABILITY MONDAY NIGHT THROUGH TUESDAY NIGHT...THE GRADIENT TIGHTENS
ENOUGH TO WHERE THERE WILL LIKELY BE SOME ADDITIONAL ADVISORIES
NEEDED.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR LHZ345>348.

     GALE WARNING UNTIL 1 AM EST MONDAY FOR LHZ349.

LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR LMZ323-341-342.

     GALE WARNING UNTIL 1 AM EST MONDAY FOR LMZ344>346.

LS...NONE.
&&

UPDATE...ADAM
NEAR TERM...DICKSON
SHORT TERM...BBS
LONG TERM...TJL
AVIATION...ADAM
MARINE...DICKSON
Hazardous weather outlook, Mar 6, 6:38 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
638 PM EST SUN MAR 6 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-072345-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
638 PM EST SUN MAR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AREAS OF DENSE FOG ARE POSSIBLE MONDAY NIGHT DUE TO WARM...MOIST
AIR MOVING OVER THE COLD SNOW PACK.

THERE IS POTENTIAL FOR ICE JAMS ON AREA RIVERS THROUGH NEXT WEEK.

RAIN AND ABOVE NORMAL TEMPERATURES WILL RESULT IN AN INCREASED
RISK FOR RIVER AND LOWLAND FLOODING TOWARD THE MIDDLE OF NEXT
WEEK. RIGHT NOW...ANY FLOODING IS EXPECTED TO BE MINOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

The radar

The NCL Michigan radar (KAPX), 58 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheboygan

When
March 6, 9:05 PM EST to 9:08 PM EST
Where
Cheboygan County, Indian River to 0.38 mi NNE of Topinabee
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
45.420, -84.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624950.